• Though no prospective studies have examined the association between prostaglandin analogues and a deepening of the upper eyelid sulcus (DUES), it has been reported as a possible side effect. The authors of this study evaluated photographs of 25 Japanese glaucoma patients who used latanoprost for at least one year and then switched to bimatoprost. Within the first month after the switch they observed an increased deepening, which was apparent through six months of follow-up.

    The authors found onset occurred earlier than previous case reports suggest. One month after the switch, 44 percent showed evidence of this condition, which, increased to 60 percent after three months. The incidence, which is comparable to hyperemia or hyperpigmentation, remained at 60 percent throughout the six-month  follow up. However, more than 10 years of clinical use of prostaglandin analogs throughout the world has not shown DUES to be a matter of concern. Half the patients judged as having DUES at three months did not themselves notice the changes until six months, even though signs had been objectively confirmed by photographs.

    Nonmyopic eyes (P<0.01) showed a higher incidence, which may be because these eyes tend to protrude less, giving the upper lid sulcus more definition. Although the incidence was higher in older patients (P<0.01), the youngest patient was 37 years old, suggesting that DUES can occur at all ages.

    The mechanism of action is unclear. Prostaglandin analogs, latanoprost, travoprost, bimatoprost, and tafluprost are all prodrugs which stimulate prostanoid FP receptors. Additionally, bimatoprost itself functions as a prostamide agonist on the prostamide receptor, which could result in fatty degeneration including loss of preaponeurotic fat or reduction of collagen fibers in the levator complex.